Please help Antidepressant with ADHD med

Discussion in 'Therapy and Medication' started by Khvde, Jun 1, 2016.

  1. Khvde

    Khvde Well-Known Member

    Hi. Is there any of us here who takes methylphenidate or amphetamine with an antidepressant?

    I take metylphenidate and sertraline.
    I saw from webmd that they moderately interact and a pychiatrist should follow the patient. I use them under the control of my psychiatrist.
    But I dont like them together so now I am only using methylphenidate but my psychiatrist doesnt know that.
  2. Butterfly

    Butterfly Resident SF Sims Enthusiast Staff Alumni SF Author SF Supporter

    Your psychiatrist can't help you if you just stop taking your meds. How long were you taking the meds together? Sometimes it takes a while for side effects to settle. You need to stop being impatient and work with your psychiatrist if you are having problems.
    Khvde likes this.
  3. MisterBGone


    Since you already know all about drug interaction, then you should also realize and understand the dangers of subtracting one of the two medications from the equation--or recipe (the prescription) that you psychiatrist has given you. Even if all it is doing is minimizing the impact of the adhd drug, this is not good. It could also be that he would up the dosage (increase it), or change to a different adhd med altogether (instead-if you're not going to take the antidepressant with it). He or she may also have another antidepressant in mind that could be used instead of the one giving you trouble, either independently, or in conjunction (combined with) the one you are still taking. In summary, and you of course already understand this - but sometimes it helps to have this reinforced from an outside source (repeated for clarity) - it's usually not a good thing to try to "outthink the shrink." Even if we believe we have succeeded in doing so, what have we really achieved? It's better to find a new doctor in that scenario/case. And were you to get the information you're looking for from someone here - or any second hand source - this is still limiting or not exact as they are not you. Your body has a different chemistry, perhaps enzyme, etc. (I don't know the entire pharmacology, and so on... But you get the deal. If I am in your shoes; what works for me-or doesn't work for me, will not mean a thing for or to you). I hope I haven't sounded to harsh, for I only sincerely want to help! :)
    Khvde likes this.
  4. Khvde

    Khvde Well-Known Member

    Thank you Butterfly and MisterBGone. You are both very right.
    I will call my psychiatrist today and tell him that sertraline plus methylphenidate disturbs my heart. Also I will ask him to write me concerta 18 or 27 mg. He gave me 36 mg and it also upsets my heart. It is too much for my heart I guess.
    I have no known heart disease but certain things upset my heart more than it would other people.

    Also my problem with calling my psychiatrist is that even though he told me to call him instead of stop taking the meds if a med related problem happens, he acts like he is bothered when I call him. :/
  5. MisterBGone


    Good for you, Khvde! That's great news... & don't let that natural tendency to worry about what the good doctor thinks of me--really-personally, etc. get to you. That is what he is paid to do. It is his job. And he wants to do it well. Help him with this by not withholding information. If he was not happy with this arrangement: (you calling him to evaluate / adjust your meds) than he would not have offered the suggestion. This was his option he chose. I could go on for ever....
    Khvde likes this.